Focalin

Avatar for sunset5000
Community Leader
Registered: 10-10-2007
Focalin
15
Fri, 02-04-2011 - 8:33am

Does anyone else's child take Focalin?

Pages

iVillage Member
Registered: 02-10-2011
In reply to: sunset5000
Fri, 02-11-2011 - 12:45pm
Well not exactly the turn out I had hoped but a step in the right direction. He also takes guanfacine(sp) the fast acting version. She was worried about starting him on it as his bp runs on the lower side to begin with. Well she is having us try the intuniv, extended release version, over the weekend and see how he reacts. She said don't give him the focalin with it this weekend and if he seems well we are cutting out the focalin. She said she doesn't want to just stop him cold turkey but she definitely wants to get rid of the focalin for him. As for the little man on his head, she said it is not that uncommon, asked him if he's able to ignore him and he said yes, that it usually isn't a huge huge problem until "the voice" starts telling you to do harmful things and acting on it. She is going to set us up with a therapist and I asked about him becoming more hostile having anything to do with focalin and she said it is possible but only for sure way to know is to see what happens when we stop. He's never done any major physical harm to anyone but I never want to get to that point! My main concern is to get the school life under control. Thankfully our school is very cooperative and understanding and works with us. I have had to get a little bit snotty and rude and never put my "guns" away to make my points but we'll get there. I told both the school and doctor's that I am not opposed to medication/s but I will not and refuse to shove pills down his throat and say there he's better. It takes time and getting used to and more then just a medication! Thank you so much for your time, concern, and support. I don't have internet at home right now but I hope to be able to keep in touch!
iVillage Member
Registered: 04-19-2008
In reply to: sunset5000
Fri, 02-11-2011 - 12:19am
Violent behavior is NOt normal ADHD, a re evaluation may very well show a co morbid
Avatar for sunset5000
Community Leader
Registered: 10-10-2007
In reply to: sunset5000
Thu, 02-10-2011 - 4:45pm

Hi Melody,

I agree with you about maybe trying the Focalin XR 10mg 2x a day.

iVillage Member
Registered: 02-10-2011
In reply to: sunset5000
Thu, 02-10-2011 - 4:20pm
When he's upset he will never give you an answer for anything accept I don't know. Today when he said that it would have been 45 minutes after taking the med. Usually when not on his med, like in the evening is when we I have the depressed, zombie-like, doesn't want to do anything child. I wish I could quit my job and shadow him at school all day. He tells school staff he hates them and that they're dumb, screams obsessively at a simple thing(hates it when ppl walk by his desk and things shift), threatens violence, all I am is "mean" to him. I feel like he lives in one big time out. Any of you feel this way? Like your constantly punishing him/her? I am very anxious about this appointment. I do not want him on a dose higher then what he's on. I'm willing to split that 20 into two 10s twice a day. I think he's better with fast acting pills a couple times a day instead of the XR. Although my theory on his body burning through it faster because he does seem to have a better metabolism then some kids is quickly shot down by doctors, i think it may be the case. And not sure I want to stick with focalin at all if that's why he has a little man in his head now! Thanks and I will keep you posted! I'm glad to see some hope and success stories!
iVillage Member
Registered: 03-25-2008
In reply to: sunset5000
Thu, 02-10-2011 - 2:48pm
Our son is also very skinny, so I can relate there! Same age and just moved into size 7 jeans (but can still fit into size 5 and 6 shorts). Our son has an eating disorder, though, and we're working with his doctor on it (anxiety with food ... sigh).

Our son processed Focalin really fast, so that very well could be the case for your son. It was out of our son's system by noon and it was supposed to last well into the afternoon.

When you talk about his behavior when he's upset, is that just after the medication is wearing off or also when the medication is active?

Definitely talk about all of this with the psychiatrist. Consider bringing a list of all that you're seeing so you don't forget to mention any of it. It's all relevant to his treatment and you have some big concerns to address.

You're not alone. I think we've all gone through ups and downs trying to treat the ADHD and other conditions effectively.
Avatar for sunset5000
Community Leader
Registered: 10-10-2007
In reply to: sunset5000
Thu, 02-10-2011 - 2:44pm

Melody,

I understand completely!!!!

iVillage Member
Registered: 02-10-2011
In reply to: sunset5000
Thu, 02-10-2011 - 2:28pm
Thank you so much for your input. I'm just at a loss. I know there is a sweet, caring, loving little boy in there that seems to have gotten lost along the way. He is taking the extended release pills and has always been skinny as rail. He's 7, in the 2nd grade and we just now got in size 6 jeans and shirts. He doesn't seem to be losing weight or gaining so the doctor has never mentioned any concern there. He takes his pill in the am and the teacher says that after noon it seems to go downhill from there. Could it be he is metabolizing the extended release tabs too quickly? He also told me this morning that there is a man in his head that tells him not to listen. He has an appointment this evening with the psychiatrist. He also displays signs of possibly being bipolar. When he does get upset it's like he's in a trance, then like a switch, comes back and hysterically bawling. Thanks so much again. I just don't know anyone that has these issues. Nobody to talk to!
iVillage Member
Registered: 03-25-2008
In reply to: sunset5000
Thu, 02-10-2011 - 1:45pm

Melody -- He could be having bad rebound in the afternoons as the medication is wearing off. Our son had that with Adderall and we saw the nickname "Madderall" first-hand -- random rages like nothing he was doing before. This wasn't acceptable to us and we pulled him off Adderall right away.

Our son is now on Concerta and doing great. Not all medications will cause anger like you're seeing. Yes, kids with ADHD can have aggression problems (ours sure did), but if you're seeing new behavior crop up as the medication is wearing off, red flag to me.

If this is new, you can tell the doctor you're not keeping him on the same dosage of Focalin and want to try something else. If this psychiatrist won't listen to you, find another psychiatrist who will. You call the shots as his mom.

Good luck!

Avatar for sunset5000
Community Leader
Registered: 10-10-2007
In reply to: sunset5000
Thu, 02-10-2011 - 1:05pm

Hi Melody,

Have you talked to his doctor about his behavior?

iVillage Member
Registered: 02-10-2011
In reply to: sunset5000
Thu, 02-10-2011 - 12:22pm
I was wondering how all of your experiences with focalin have been? My son is 7 and has been on focalin xr since he was 5. Currently he takes a 20mg pill in the morning around 6:45-7am. His mornings at school are awesome with no issues but his afternoons are horrible! I think the med is not working yet I can't get anyone to listen. The doctor says that she thinks he's doing well in school academically that she sees no need to change anything. Yet while the grades are there the behavior is not. He's become increasingly more agitated, more threats of violence, and is very uncontrollable and inconsolable when angry. Almost as though he's another child. Many of these issues have led me to believe ADHD isn't the only issue we are dealing with. I'm just at a loss and not sure what to do or where to turn. Nobody seems to listen. Any thoughts or suggestions? Thank you sincerely, Melody

Pages